Alert archive / North Carolina / Flash Flood Warnings in 2017

Flash Flood Warning 16, NWS Raleigh, NC

July 23, 20174 counties in North Carolina

NWS Raleigh, NC issued this flash flood warning at Jul 23, 2017, 4:49 PM EDT for 4 counties in North Carolina. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 23, 2017, 4:49 PM EDT (20:49 UTC)
Expired
Jul 23, 2017, 7:45 PM EDT
In force
3 hr
Issued by
NWS Raleigh, NC
Area
Storm-based polygon
Flood severity
None

Counties Hoke County, NC, Moore County, NC, Richmond County, NC, Scotland County, NC

The radar

The Raleigh/Durham radar (KRAX), 134 km from the middle of the area, began a volume at 20:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 23, 5:00 PM EDTFLASH FLOOD1 N Aberdeen, NCFLASH FLOODING AND URBAN FLOODING IN ABERDEEN. SEVERAL CARS STRANDED. ONE DRIVER TRAPPED BY RISING WATER.
Jul 23, 5:45 PM EDTFLASH FLOOD2 W East Rockingham, NCNUMEROUS STREETS CLOSED FROM FLOODING THROUGHOUT THE COUNTY, INCLUDING US HIGHWAY 74 AND 220.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 11 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.8 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2017-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 636 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2017-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -33 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
636 J/kg
Mixed-layer CIN
-125 J/kg
Mixed-layer LCL
1607 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-33 m²/s²
0-3 km storm-relative helicity
28 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

936 
WGUS52 KRAH 232049
FFWRAH
NCC093-125-153-165-232345-
/O.NEW.KRAH.FF.W.0016.170723T2049Z-170723T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Raleigh NC
449 PM EDT SUN JUL 23 2017

The National Weather Service in Raleigh has issued a

* Flash Flood Warning for...
  South central Moore County in central North Carolina...
  Northern Scotland County in central North Carolina...
  Central Richmond County in central North Carolina...
  Western Hoke County in central North Carolina...

* Until 745 PM EDT
  
* At 446 PM EDT, Doppler radar indicated slow moving thunderstorms 
  producing very heavy rain in excess of 3 inches per hour. The 
  thunderstorms with the heaviest rain extended from Rockingham east 
  to Camp Mackall and north to Pinehurst. 


  Radar estimated that 2 to 3 inches of rain had already fallen. 
  Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Southern Pines, Rockingham, Pinehurst, Hamlet, Aberdeen, Hoffman,
  Pinebluff, Dobbins Heights, Wagram and Sandhills Game Land.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.



&&

LAT...LON 3488 7987 3490 7985 3493 7986 3494 7987
      3496 7987 3515 7955 3518 7933 3504 7928
      3486 7928 3481 7987

$$

Badgett
2 follow-up statements
439 
WGUS72 KRAH 232122
FFSRAH

Flash Flood Statement
National Weather Service Raleigh NC
522 PM EDT SUN JUL 23 2017

NCC093-125-232131-
/O.CAN.KRAH.FF.W.0016.000000T0000Z-170723T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Moore NC-Hoke NC-
522 PM EDT SUN JUL 23 2017

...THE FLASH FLOOD WARNING FOR SOUTH CENTRAL MOORE AND WESTERN HOKE
COUNTIES IS CANCELLED...

Flooding is no longer expected to pose a threat. Please continue to
heed any remaining road closures.

LAT...LON 3488 7987 3490 7985 3496 7987 3504 7946
      3496 7936 3494 7935 3486 7934 3481 7987

$$

NCC153-165-232345-
/O.CON.KRAH.FF.W.0016.000000T0000Z-170723T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Scotland NC-Richmond NC-
522 PM EDT SUN JUL 23 2017

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 745 PM EDT FOR
NORTHERN SCOTLAND AND RICHMOND COUNTIES...

At 521 PM EDT, Doppler radar indicated slow moving thunderstorms 
producing flooding over the warned area. Up to 4 inches of rain have 
already fallen around Rockingham, with 1 to 2 inches still possible.

Some locations that will experience flooding include...
Rockingham, Hamlet, Hoffman, Dobbins Heights, Wagram, East
Rockingham, Camp Mackall, Diggs and Sandhills Game Land.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Excessive runoff from the heavy rain will cause flash flooding of
creeks and streams, roads, low lying and poor drainage areas. Do not
drive your vehicle into areas where water covers the road. Many roads
and intersections in the area will quickly flood. When encountering
flooded roads, turn around, don't drown.

&&

LAT...LON 3488 7987 3490 7985 3496 7987 3504 7946
      3496 7936 3494 7935 3486 7934 3481 7987

$$

Badgett
861 
WGUS72 KRAH 232342
FFSRAH

Flash Flood Statement
National Weather Service Raleigh NC
742 PM EDT SUN JUL 23 2017

NCC153-165-232351-
/O.EXP.KRAH.FF.W.0016.000000T0000Z-170723T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Scotland NC-Richmond NC-
742 PM EDT SUN JUL 23 2017

...THE FLASH FLOOD WARNING FOR NORTHERN SCOTLAND AND 
RICHMOND COUNTIES WILL EXPIRE AT 745 PM EDT...

The heavy rain has ended. Please continue to heed any remaining road 
closures. 

LAT...LON 3488 7987 3490 7985 3496 7987 3504 7946
      3496 7936 3494 7935 3486 7934 3481 7987

$$

PWB

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this flash flood warning went out at Jul 23, 3:59 PM EDT, 50 minutes earlier.

Area forecast discussion, Jul 23, 3:59 PM EDT, 50 minutes before
Area Forecast Discussion
National Weather Service Raleigh NC
359 PM EDT Sun Jul 23 2017

.SYNOPSIS...
A Piedmont trough will extend from Virginia into South Carolina
through Tuesday. A cold front will drop south into North Carolina on
Tuesday and then stall across the region on Wednesday and Thursday.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 300 PM Sunday...

Dangerously hot conditions will continue across central NC
through this evening.

The latest surface analysis shows a Piedmont trough extending
southwest across the Carolinas. A southwesterly flow at the surface
is present across much of central NC with surface dewpoints in the
mid 70s. Further aloft, the subtropical ridge is well established
across the subtropical Atlantic with other ridging across the
western US with troughiness in place across Great Lakes and Mid
Atlantic.  A notable short wave trough will drop into the western OH
Valley this evening.

The air mass across central NC is generally moderately to strongly
unstable with current MLCAPE values ranging from 1500-3000 J/Kg.
Scattered convection has developed in proximity to the Piedmont
trough and across the southern Piedmont/Yadkin Valley area in a
region of 925 hPa convergence. In general, this convection will move
and transition slowly southeast with the greatest coverage across
our southwest. Another band of convection/MCS may develop ahead of
the OH Valley shortwave which could move into the area from the
northwest around and after midnight. Much lower confidence on how
that will play out given all of the features that will evolve ahead
of it but it's one to watch. The main risk today will be damaging
downburst winds given the profile and DCAPE values of 1200 J/kg and
dangerous lightning given the abundant CAPE and higher values of
NCAPE and CAPE in the -10 to -30C layer. The slow moving and back
building nature of the storms will lead to some locally very heavy
rain.

After highs reach the 94 to 101 range today, lows tonight will range
from 73 in the Triad to 80 near Fayetteville. -Blaes

&&

.SHORT TERM /MONDAY THROUGH MONDAY NIGHT/...
As of 145 PM Sunday...

Broad cyclonic flow will persist across the Mid Atlantic and
Northeast on Monday and Monday night. The upper-level trough axis
will shift east during the period, allowing a weak surface cold
front to move into central NC Monday night and then stall. Heights
at 500 hPa actually increase a bit but widespread moisture should
result in a fair amount of cloudiness, especially in the mid and
high levels. Depending on how convection evolves late tonight, some
widely scattered showers and storms may be ongoing on Monday
morning, especially across the south and east. Additional, mainly
scattered storms are apt to redevelop during the midday and
especially afternoon hours with the greatest coverage across the
southern and eastern Piedmont and in the Coastal Plain. More limited
coverage is expected across the western Piedmont and Triad. Central
NC is outlooked in the general thunder category by SPC. While no
organized convection is expected, can't rule out a stronger storm
given the higher CAPE and slightly stronger flow.

Low-level thickness values drop about 7 to 10m across the area
compared to today which combined with the cloud cover should result
in highs about 2 to 4 degrees cooler than today but a few degrees
warmer than previously forecast for Monday. This should result in
highs in the 93 to 98 range, providing heat index values of 97-104,
close but not reaching criteria, except in an isolated spot of two.
For now, plan to hold off on any heat advisories and have
coordinated with most of our neighboring WFOs, but we will be
close to the threshold and given the multiple days of of heat
issues already experienced, the mid shift will need to consider
issuing an advisory. It will remain muggy on Monday night with
lows in the 73 to 78 range. -Blaes

&&

.LONG TERM /TUESDAY THROUGH SUNDAY/...
As of 355 PM Sunday...

Long range guidance continues to indicate that shortwave energy will
stall over the Southeast mid-week as an upper level ridge extends
eastward from the Central Plains to the Carolinas. NW flow aloft is
expected to strengthen over the region late this week through this
weekend as an upper level ridge amplifies over the Rockies and
shortwave energy digs SE across the Great Lakes. At this time,
expect at or slightly below normal temperatures in association with
increased cloud cover and an increased potential for convection,
though uncertainty is greater than average in such a synoptic
pattern. -Vincent

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
As of 200 PM Sunday...

24-Hour TAF period...Outside of scattered convection across the
area, expect mainly VFR conditions through the TAF period across
central NC. Scattered thunderstorms are apt to initially develop
in an arc from near Roanoke Rapid southwest to just south of
Raleigh to near Lexington and then shift south and east during
the mid and late afternoon hours. Additional convection may move
southeast across central NC later this evening or overnight
resulting from storms that may develop across the higher
elevations or possibly triggered by a short wave moving into
the OH Valley. Given limited thunderstorm coverage now and
uncertainty about storms later this evening, we've omitted the
inclusion of TSRA from the TAFs and just used higher end SHRA.
A southwesterly flow generally around 5 to 10 kts with
occasional gusts to 14 to 18kts this afternoon will relax this
evening.

Looking ahead... Mainly VFR conditions expected through
the work week with scattered mainly afternoon and evening
showers and thunderstorms. This could result in some
restrictions in morning fog/stratus or storms with the greatest
risk late in the work week. -Blaes

&&

.CLIMATE...
RDU Records:
Date     | High   Year  |  High Min  Year
------------------------------------------
23 July  |  105   1952  |     78     2011
24 July  |  101   2011  |     79     2011

GSO Records:
Date     | High   Year  |  High Min  Year
------------------------------------------
23 July  |   99   1952  |     78     2010
24 July  |   99   1914  |     78     2010

FAY Records:
Date     |  High  Year  |  High Min  Year
-------------------------------------------
23 July  |  103   2011  |     79     1998
24 July  |  105   1952  |     79     1945

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
Excessive Heat Warning until 7 PM EDT this evening for NCZ010-
011-026>028-041>043-077-078-085-086-088-089.
Heat Advisory until 7 PM EDT this evening for NCZ007>009-
021>025-038>040-073>076-083-084.

&&

SYNOPSIS...BLAES
NEAR TERM...BLAES
SHORT TERM...BLAES
LONG TERM...Vincent
AVIATION...BLAES
CLIMATE...RAH
Hazardous weather outlook, Jul 23, 2:59 PM EDT, 1 hour 50 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
259 PM EDT Sun Jul 23 2017

NCZ007>009-021>025-038>040-073>076-083-084-241900-
Person-Granville-Vance-Forsyth-Guilford-Alamance-Orange-Durham-
Davidson-Randolph-Chatham-Stanly-Montgomery-Moore-Lee-Anson-Richmond-
259 PM EDT Sun Jul 23 2017

...HEAT ADVISORY IN EFFECT UNTIL 7 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

Scattered strong to severe thunderstorms are possible this afternoon
through tonight. The primary threat will be damaging downburst winds,
excessive deadly lightning and locally heavy rain.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ010-011-026>028-041>043-077-078-085-086-088-089-241900-
Warren-Halifax-Franklin-Nash-Edgecombe-Wake-Johnston-Wilson-Harnett-
Wayne-Scotland-Hoke-Cumberland-Sampson-
259 PM EDT Sun Jul 23 2017

...EXCESSIVE HEAT WARNING IN EFFECT UNTIL 7 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Excessive Heat Warning.

Scattered strong to severe thunderstorms are possible this afternoon
through tonight. The primary threat will be damaging downburst winds,
excessive deadly lightning and locally heavy rain.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Heat index values will approach 105 degrees on Monday afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 23, 3:49 PM EDT, 1 hour before
Special Weather Statement
National Weather Service Raleigh NC
349 PM EDT SUN JUL 23 2017

NCZ086-232030-
Hoke NC-
349 PM EDT SUN JUL 23 2017

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL HOKE COUNTY UNTIL 430 PM
EDT...

At 349 PM EDT, Doppler radar was tracking a strong thunderstorm near
Aberdeen, or 8 miles south of Southern Pines. This storm was nearly
stationary.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Heavy rain and minor flooding and deadly cloud to ground lightning
will also be possible with this storm.

Locations impacted include...
Raeford, Silver City, Bowmore and Ashley Heights.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
50 mph are capable of knocking down small or weakened trees and
blowing around trash cans, potted plants, lawn furniture and other
light outdoor objects.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning, especially in urban areas where prolonged heavy rain
can quickly lead to flooding.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3494 7935 3497 7937 3503 7945 3505 7946
      3516 7933 3517 7931 3518 7930 3521 7925
      3521 7923 3520 7921 3519 7918 3488 7922
TIME...MOT...LOC 1949Z 278DEG 2KT 3506 7937

77
Special weather statement, Jul 23, 4:02 PM EDT, 47 minutes before
Special Weather Statement
National Weather Service Raleigh NC
402 PM EDT SUN JUL 23 2017

NCZ088-232100-
Cumberland NC-
402 PM EDT SUN JUL 23 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN CUMBERLAND COUNTY
UNTIL 500 PM EDT...

At 402 PM EDT, Doppler radar was tracking a strong thunderstorm near
Fort Bragg. This storm was nearly stationary.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Heavy rain and minor flooding and deadly cloud to ground lightning
will also be possible with this storm.

Locations impacted include...
Fayetteville, Fort Bragg, Pope AFB, Spring Lake, Eastover, Bonnie
Doone and Vander.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
50 mph are capable of knocking down small or weakened trees and
blowing around trash cans, potted plants, lawn furniture and other
light outdoor objects.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning, especially in urban areas where prolonged heavy rain
can quickly lead to flooding.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3503 7906 3517 7904 3523 7877 3494 7880
TIME...MOT...LOC 2002Z 273DEG 3KT 3509 7897

77
Special weather statement, Jul 23, 4:13 PM EDT, 36 minutes before
Special Weather Statement
National Weather Service Raleigh NC
413 PM EDT SUN JUL 23 2017

NCZ042-077-078-088-089-232115-
Johnston NC-Sampson NC-Harnett NC-Wayne NC-Cumberland NC-
413 PM EDT SUN JUL 23 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN WAYNE...
NORTHWESTERN SAMPSON...SOUTHEASTERN HARNETT...NORTH CENTRAL
CUMBERLAND AND SOUTHEASTERN JOHNSTON COUNTIES UNTIL 515 PM EDT...

At 413 PM EDT, Doppler radar was tracking a line of strong
thunderstorms along a line extending from 8 miles southeast of Benson
to near Godwin. Movement was east at 25 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Dunn, Benson, Godwin, Erwin, Newton Grove, Linden, Hobbton, Spivey's
Corner and Grantham.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
50 mph are capable of knocking down small or weakened trees and
blowing around trash cans, potted plants, lawn furniture and other
light outdoor objects.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning, especially in urban areas where prolonged heavy rain
can quickly lead to flooding.

Cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3543 7806 3515 7828 3523 7879 3540 7851
TIME...MOT...LOC 2013Z 259DEG 20KT 3533 7842 3525 7863

77
Special weather statement, Jul 23, 4:21 PM EDT, 28 minutes before
Special Weather Statement
National Weather Service Raleigh NC
421 PM EDT SUN JUL 23 2017

NCZ073-083-232115-
Stanly NC-Anson NC-
421 PM EDT SUN JUL 23 2017

...STRONG THUNDERSTORMs WILL AFFECT ANSON AND SOUTHERN STANLY
COUNTIES UNTIL 515 PM EDT...

At 421 PM EDT, Doppler radar was tracking a strong thunderstorm over
Fairview In Union County, or 11 miles north of Monroe, moving
southeast at 40 mph.

Wind gusts up to 50 mph will be possible with this storm.

Heavy rain and minor flooding and deadly cloud to ground lightning
will also be possible with this storm.

Locations impacted include...
Wadesboro, Ansonville, Fairview In Union County, Polkton, Locust,
Norwood, Oakboro, Stanfield, Lilesville and Morven.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
50 mph are capable of knocking down small or weakened trees and
blowing around trash cans, potted plants, lawn furniture and other
light outdoor objects.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This thunderstorm is producing an excessive amount of deadly cloud to
ground lightning. Seek shelter indoors and stay away from windows. If
you cannot seek shelter indoors, an enclosed vehicle can provide safe
shelter. Deadly lightning strikes can occur well ahead of an
approaching storm, prior to the arrival of rain and wind.

&&

LAT...LON 3537 8038 3528 8009 3524 8009 3518 8005
      3514 8008 3511 8007 3508 8000 3512 7995
      3512 7992 3506 7991 3481 7992 3482 8032
      3519 8028 3520 8030 3518 8030 3517 8035
      3518 8037 3516 8044 3518 8051
TIME...MOT...LOC 2021Z 298DEG 36KT 3515 8050

23
Special weather statement, Jul 23, 4:25 PM EDT, 24 minutes before
Special Weather Statement
National Weather Service Raleigh NC
425 PM EDT SUN JUL 23 2017

NCZ021-232115-
Forsyth NC-
425 PM EDT SUN JUL 23 2017

...A STRONG THUNDERSTORM WILL AFFECT FORSYTH COUNTY UNTIL 515 PM
EDT...

At 425 PM EDT, Doppler radar was tracking a strong thunderstorm near
King, or near East Bend, moving east at 20 mph.

Wind gusts up to 50 mph will be possible with this storm.

Heavy rain and minor flooding and deadly cloud to ground lightning
will also be possible with this storm.

Locations impacted include...
Winston-Salem, Kernersville, Lewisville, Walkertown, Rural Hall,
Pfafftown, Stanleyville, Belews Lake, Sedge Garden and Donnaha.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
50 mph are capable of knocking down small or weakened trees and
blowing around trash cans, potted plants, lawn furniture and other
light outdoor objects.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3612 8046 3614 8044 3617 8044 3621 8045
      3622 8043 3624 8045 3626 8045 3626 8004
      3601 8005 3603 8014 3603 8020 3611 8049
TIME...MOT...LOC 2025Z 284DEG 19KT 3624 8040

77
Special weather statement, Jul 23, 4:27 PM EDT, 22 minutes before
Special Weather Statement
National Weather Service Raleigh NC
427 PM EDT SUN JUL 23 2017

NCZ022-038-039-232115-
Guilford NC-Randolph NC-Davidson NC-
427 PM EDT SUN JUL 23 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT DAVIDSON...WESTERN
RANDOLPH AND SOUTHWESTERN GUILFORD COUNTIES UNTIL 515 PM EDT...

At 426 PM EDT, Doppler radar was tracking a line of strong
thunderstorms along a line extending from near Thomasville to near
Rockwell. Movement was east at 10 mph.

Wind gusts up to 50 mph will be possible with these storms.

Heavy rain and deadly cloud to ground lightning will also be
possible with these storms.

Locations impacted include...
High Point, Lexington, Thomasville, Linwood, Archdale, Trinity,
Pleasant Garden, Denton, Gordontown and Randleman Regional Reservior
Marina.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
50 mph are capable of knocking down small or weakened trees and
blowing around trash cans, potted plants, lawn furniture and other
light outdoor objects.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3589 8038 3589 8037 3594 8037 3600 7978
      3552 7989 3551 8018 3554 8020 3555 8021
      3558 8021 3563 8026 3564 8029 3567 8031
      3568 8033 3570 8032 3572 8033 3572 8038
      3573 8040
TIME...MOT...LOC 2026Z 273DEG 8KT 3588 8014 3556 8032

77

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 12:39 PM EDTSpecial Weather StatementRAHHalifax51 min
Jul 23, 2:00 PM EDTSpecial Weather StatementRAHMoore30 min
Jul 23, 2:06 PM EDTSpecial Weather StatementRAHStanly39 min
Jul 23, 2:20 PM EDTAreal Flood AdvisoryRAHStanly115 min
Jul 23, 2:32 PM EDTSpecial Weather StatementRAHStanly43 min
Jul 23, 2:44 PM EDTSpecial Weather StatementRAHMontgomery46 min
Jul 23, 2:50 PM EDTSpecial Weather StatementRAHCumberland40 min
Jul 23, 3:14 PM EDTSpecial Weather StatementRAHMoore46 min
Jul 23, 3:21 PM EDTSpecial Weather StatementRAHRichmond39 min
Jul 23, 3:24 PM EDTSpecial Weather StatementRAHHarnett51 min
Jul 23, 3:43 PM EDTSevere Thunderstorm WarningRAHMontgomery, Moore, Richmond77 min
Jul 23, 3:47 PM EDTSpecial Weather StatementRAHAnson43 min
Jul 23, 3:49 PM EDTSpecial Weather StatementRAHHoke41 min
Jul 23, 3:55 PM EDTSevere Thunderstorm WarningRAHHoke, Moore, Richmond, Scotland65 min
Jul 23, 4:02 PM EDTSpecial Weather StatementRAHCumberland58 min
Jul 23, 4:13 PM EDTSpecial Weather StatementRAHJohnston62 min
Jul 23, 4:14 PM EDTAreal Flood AdvisoryRAHHoke, Moore, Richmond, Scotland3 hr
Jul 23, 4:21 PM EDTSpecial Weather StatementRAHAnson, Stanly54 min
Jul 23, 4:25 PM EDTSpecial Weather StatementRAHForsyth50 min
Jul 23, 4:27 PM EDTSpecial Weather StatementRAHDavidson48 min
Jul 23, 4:35 PM EDTSevere Thunderstorm WarningRAHCumberland, Hoke70 min
Jul 23, 4:38 PM EDTSevere Thunderstorm WarningRAHForsyth, Guilford52 min
Jul 23, 4:57 PM EDTSevere Thunderstorm WarningRAHHoke, Moore, Richmond, Scotland66 min
Jul 23, 5:09 PM EDTSpecial Weather StatementRAHChatham51 min
Jul 23, 5:25 PM EDTSevere Thunderstorm WarningRAHGuilford49 min
Jul 23, 5:26 PM EDTSevere Thunderstorm WarningRAHAlamance, Chatham, Durham, Orange, Wake64 min
Jul 23, 5:31 PM EDTSevere Thunderstorm WarningRAHForsyth, Guilford18 min
Jul 23, 5:46 PM EDTSpecial Weather StatementRAHNash44 min
Jul 23, 5:54 PM EDTSpecial Weather StatementRAHCumberland66 min
Jul 23, 5:55 PM EDTSpecial Weather StatementRAHSampson65 min
Jul 23, 6:11 PM EDTSevere Thunderstorm WarningRAHEdgecombe, Franklin, Granville, Halifax, Nash, Wake and 1 more79 min
Jul 23, 6:23 PM EDTAreal Flood AdvisoryRAHAlamance, Chatham, Durham, Orange, Wake3 hr
Jul 23, 6:34 PM EDTSevere Thunderstorm WarningRAHChatham, Durham, Wake56 min
Jul 23, 6:56 PM EDTSevere Thunderstorm WarningRAHWake44 min
Jul 23, 7:24 PM EDTSevere Thunderstorm WarningRAHEdgecombe, Franklin, Halifax, Johnston, Nash, Wilson81 min
Jul 23, 7:39 PM EDTSpecial Weather StatementRAHJohnston66 min

Nearby

Flash Flood Warnings in North Carolina, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.